West Virginia, 2025

Damaging Wind in West Virginia, May 1, 2025

May 1, 2025 · NWS LWX · 1 event in 1 county or zone

A few supercells developed along a retreating warm front producing large hail and localized damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few supercells developed along a retreating warm front producing large hail and localized damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 2:28 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, May 1, 2:28 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
328 PM EDT Thu May 1 2025

.SYNOPSIS...

A warm front will lift north through the area this evening.
A cold front will gradually approach from the west before
moving through late in the weekend. This frontal zone stalls
nearby into the early to middle portions of next week while
multiple waves of low pressure track along it.

&&

.NEAR TERM /THROUGH FRIDAY/...

Isolated showers and thunderstorms have developed from Garrett
County southwest to Front Royal along a retreating frontal
zone. T-storm coverage is expected to increase a bit late this
afternoon into this evening as frontal zone lifts into southern
Pennsylvania. An isolated severe storm or two is possible across
the area as warm front lifts through. Things should quiet
overnight with loss of diurnal heating and lack of forcing
mechanism.

It should be a few degs warmer Fri which means there will be
more instability to fuel t-storms. A lee-side trof developing
in the afternoon may help trigger scattered afternoon showers
and t-storms along and east of I-95, although CAM guidance
seems less enthusiastic about storm development than today. This
may be due to potential drying/mixing of surface dewpoints.
Given very warm conditions and steep low-level lapse rates,
isolated severe storms are possible.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...

Weather will turn wetter and more unsettled Sat afternoon
through the weekend, particularly Sat night into Sunday as
heights fall in advance of a developing cutoff low over the
Midwest and lower OH River Valley. Most guidance indicate a
large moisture plume and areas of large scale ascent/upper level
divergence ahead of the cutoff low to support widespread
showers/rain and multiple inches of rain.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

A strong blocking pattern will lock an upper-level low over the
eastern CONUS through much, if not all, of the long term period
of the forecast. The ULL will be to our west for much of the
period, which should keep temperatures into the 70s throughout
the period, with daily chances for showers and thunderstorms.
Ensemble probabilities for 1 and 2 inches of rain continue to
increase through the long term, but probabilities for 4 inches
remain low at this time. Given the ongoing drought (IAD is down
nearly 33" going back to 2021), hopefully this rain is more
beneficial than problematic. Still a bit of uncertainty on how
quickly the ULL pulls away midweek. If areas get several rounds
of thunderstorms during this time, there could be a flooding
threat, but nothing is standing out at this point. Same with
severe weather threat, nothing stands out at this point, but
eventually this will eject east, and there could be a severe
threat when it eventually does depart.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

Scattered t-storms today and Fri, becoming more numerous
Saturday. High probability of some flight restrictions Saturday.

MVFR to IFR conditions at all terminals possible with showers
and thunderstorms Sunday into Monday night. Northerly winds
Sunday become more easterly by the second half of Monday. Winds
generally less than 15 kts outside of any thunderstorms.

&&

.MARINE...

Possible SCA conditions across the southern waters Saturday in
SSW to S flow. SMWs may also be required.

Northerly winds expected Sunday with gusts largely below SCA
criteria. Winds become easterly to southeasterly on Monday and
remain below SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
Hazardous weather outlook, May 1, 4:19 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 PM EDT Thu May 1 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-022130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
519 PM EDT Thu May 1 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A strong thunderstorm may lead to gusty winds over the waters
through this evening, especially south of Cobb Island along the
Tidal Potomac River and south of North Beach on the Maryland
Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-022130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
519 PM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

There is an isolated threat for flash flooding this evening
across portions of the eastern West Virginia panhandle. A strong
storm may lead to locally damaging wind gusts and large hail as
well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-022130-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
519 PM EDT Thu May 1 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

There is an isolated threat for flash flooding this evening
across western Maryland southward to Grant County. Strong to
severe thunderstorms may lead to locally damaging wind gusts and
large hail as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 2:32 PM EST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
332 PM EDT Thu May 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Marine Tstm Wind 4 SSW Piney Point       38.09N  76.54W
05/01/2025  M39 mph          ANZ537             MD   Mesonet

&&

Event Number LWX2504557

BELAK
Local storm report, May 1, 3:24 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
424 PM EDT Thu May 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Hail             1 NNE Lonaconing        39.57N  78.98W
05/01/2025  E1.00 inch       Allegany           MD   Emergency Mngr

            Quarter sized hail observed near the intersection of
            Alexander St and E Main St.

&&

Event Number LWX2504562

AVS
Local storm report, May 1, 3:35 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
435 PM EDT Thu May 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             Ridgeley                39.65N  78.77W
05/01/2025  E1.00 inch       Allegany           MD   NWS Employee

            Quarter sized hail observed on I-68 West of Cumberland.

&&

Event Number LWX2504563

AVS
Local storm report, May 1, 3:39 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
439 PM EDT Thu May 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Hail             3 ESE Wolfe Mill        39.65N  78.67W
05/01/2025  E0.88 inch       Allegany           MD   Trained Spotter

&&

Event Number LWX2504564

BJL
Local storm report, May 1, 3:46 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
446 PM EDT Thu May 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Tstm Wnd Dmg     Cumberland              39.65N  78.76W
05/01/2025                   Allegany           MD   911 Call Center

            Several trees down in the Cumberland area.

&&

Event Number LWX2504566

BJL

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
May 1, 4:21 PM EST
Where
Mineral County, 1.03 mi SW of Patterson Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.559, -78.743

Multiple trees blew down in the area of Patterson Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243988.